Texas, 2015

High Wind in Texas, April 8, 2015

April 8, 2015 · NWS AMA · 2 events in 2 counties and zones

Strengthening low pressure over Southeast Colorado resulted in a tight pressure gradient. As the dryline mixed eastward during the afternoon southwesterly winds increased.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strengthening low pressure over Southeast Colorado resulted in a tight pressure gradient. As the dryline mixed eastward during the afternoon southwesterly winds increased. Although sustained winds were generally 20 to 35 mph, sporadic wind gusts at or above 60 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 3:42 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 8, 3:42 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
442 PM CDT WED APR 8 2015

.DISCUSSION...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR SE TX PANHANDLE
THIS AFTERNOON AND EVENING. MLCAPES OF 1000-2000 J/KG ON THE EAST
SIDE OF A RETREATING DRYLINE WILL COMBINE WITH EFFECTIVE SHEAR
VALUES OF NEAR 60 KTS TO PROMOTE THE THREAT FOR CONVECTION. LOW
LEVEL SHEAR IS CURRENTLY WEAK BUT FORECAST TO IMPROVE AROUND SUNSET
AS THE LLJ STRENGTHENS MARKEDLY. THIS COULD PROMOTE A BRIEF THREAT
FOR AN ISOLATED TORNADO IN THE FAR SE TX PANHANDLE GIVEN LOWERING LCL
HEIGHTS AND SLIGHTLY BETTER FORCING FOR ASCENT.

A COLD FRONT WILL WORK ITS WAY THROUGH THE AREA LATE TONIGHT AND
TOMORROW WITH COOLER TEMPS EXPECTED...ESPECIALLY IN THE NORTHERN
PANHANDLES.

THE NEXT CHANCE FOR STORMS WILL BE ON SATURDAY WITH THE MODELS
SEEMINGLY COMING INTO BETTER AGREEMENT IN KEEPING THE DRYLINE TIED
TO THE WRN PANHANDLES. CAPPING WILL BE AN ISSUE SAT AND THE
INCREASED LOW LVL MOISTURE MAY GO TO WASTE WITH ONLY ISOLATED STORM
COVERAGE EXPECTED.

A BETTER CHANCE FOR MORE WIDESPREAD RAIN AND THUNDER APPEARS TO BE
GETTING A BIT MORE LIKELY FOR SUN NIGHT INTO MON. EXACT LOCATION OF
PRECIP WILL DEPEND ON WHERE THE SFC AND UPR LOW FEATURES MOVE...BUT
WE STAND A GOOD SHOT. INCREASED PRECIP CHANCES TO 30%, BUT COULD HAVE
GONE HIGHER IF IT WEREN'T FOR THE VOICE IN THE BACK OF MY HEAD
REMINDING ME THIS IS THE PANHANDLES AND WET FORECASTS CAN EASILY END
UP AS DRY DAYS.

TEMPS WILL FLUCTUATE SOME BUT REMAIN WITHIN ABOUT 10 DEGREES OF
NORMAL FOR MOST OF THE PERIOD WITH NO WIDESPREAD FREEZES EXPECTED IN
THE NEXT 7 DAYS.

SIMPSON
&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL END BY 8 PM THIS EVENING.
BEYOND TODAY...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL BE
SOMEWHAT LIMITED BY AN EXPECTED INCREASE IN LOW LVL MOISTURE INTO
THE WEEKEND AND EARLY NEXT WEEK.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                47  72  37  67  46 /  10   0   0   0  10
BEAVER OK                  46  69  36  69  45 /   5   0   0   0  10
BOISE CITY OK              41  64  35  67  43 /   0   0   0   0   5
BORGER TX                  51  72  41  70  49 /  10   0   0   0   5
BOYS RANCH TX              44  72  38  70  46 /  10   0   0   0   5
CANYON TX                  46  73  38  68  46 /  10   0   0   0  10
CLARENDON TX               51  75  41  68  48 /  20   0   0   0  10
DALHART TX                 41  68  36  68  44 /   5   0   0   0   5
GUYMON OK                  44  68  36  69  45 /   0   0   0   0   5
HEREFORD TX                45  72  37  68  45 /  10   0   0   0  10
LIPSCOMB TX                50  72  38  69  46 /  10   0   0   0   5
PAMPA TX                   48  70  38  66  47 /  10   0   0   0   5
SHAMROCK TX                52  76  42  69  48 /  30   0   0   0  10
WELLINGTON TX              53  79  44  70  50 /  50   0   0   0  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN.

OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/09
Hazardous weather outlook, Apr 8, 3:04 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT WED APR 8 2015

OKZ001>003-TXZ001>020-091200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
404 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR SOUTHEAST TEXAS
PANHANDLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. AN
ISOLATED TORNADO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS ALL BUT THE FAR
SOUTHEAST TEXAS PANHANDLE THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON
ACROSS MOST OF THE AREA.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO THIRDS OF THE
PANHANDLES SATURDAY. IF STORMS FORM...THEY WILL HAVE THE POTENTIAL TO
BECOME STRONG OR SEVERE.

ANOTHER ROUND OF THUNDERSTORMS MAY EFFECT THE ENTIRE PANHANDLES
SUNDAY NIGHT INTO MONDAY. IT REMAINS TOO EARLY TO DETERMINE IF STRONG
OR SEVERE STORMS WILL BE POSSIBLE WITH THIS ROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY THROUGH SUNDAY.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE PANHANDLES TODAY.

In the hours before

Special weather statement, Apr 8, 2:37 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT WED APR 8 2015

TXZ010-015-082115-
HEMPHILL TX-WHEELER TX-
337 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BRISCOE...OR 23 MILES NORTH
OF SHAMROCK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BRISCOE...            ALLISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3582 10000 3545 10000 3546 10038 3564 10044
TIME...MOT...LOC 2037Z 245DEG 30KT 3555 10021

ANDRADE
Special weather statement, Apr 8, 3:39 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT WED APR 8 2015

TXZ014-015-082215-
GRAY TX-WHEELER TX-
439 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND SOUTHEASTERN
GRAY COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES NORTHWEST OF SHAMROCK AND NEAR
MCLEAN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  LELA...               KELLERVILLE...        MCLEAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 139 AND 172.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3550 10009 3519 10007 3519 10070 3547 10057
TIME...MOT...LOC 2137Z 233DEG 55KT 3530 10033

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Armstrong

When
April 8, 4:14 PM CST
Where
Armstrong forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The West Texas University mesonet located near Goodnight, Texas recorded a wind gust of 71 mph. No damage was reported.

High Wind, Randall

When
April 8, 5:09 PM CST
Where
Randall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The West Texas University Mesonet located 13 miles east of Canyon, Texas recorded a wind gust of 59 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572723, 572724.